Anabolic steroids--the drugs that give and take away manhood. A case with an unusual physical sign / A. Stanley, M. Ward
- Medicine, Science and the Law 34 (1994) 1 (1 Januay); p. 82-83
- PMID: 8159080
- DOI: 10.1177/002580249403400115
A case is presented in which the abuse of anabolic steroids by a body builder led to an unusual physical sign. The case discusses the effects that anabolic steroid abuse can have upon manhood. The frequency of anabolic steroid misuse is increasing. The implications of this with respect to psychiatric illness and violent crime are discussed. It is well known that the use of anabolic steroids among young men, body builders in particular, is growing apace (Perry and Littlepage, 1992), and they may be aware of the risks of impurity and contamination. There is a wide range of anabolic steroids in use; they are often used in doses of greater than 1 mg/kg per day. As well as single use, the misuser may 'stack' (use more than one at a time) or 'pyramid' (use increasing doses of a given drug) the steroids (Kennedy, 1990). The physical and psychiatric effects of anabolic steroids are well known (Kashkin and Kleber, 1989; Brower, 1992; Pope and Katz, 1988). However, we describe a case with psychiatric symptoms, a violent outburst and a unique (?) physical sign.